Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 38, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 8, 2004, 7:30 PM CDT for Allamakee County, Iowa. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2004, 7:30 PM CDT (00:30 UTC)
- Expired
- May 8, 2004, 8:00 PM CDT
- In force
- 30 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Allamakee County, IA
The radar
The La Crosse radar (KARX), 50 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 7:35 PM CDT | HAIL 1 | 2 Nw Lansing, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2184 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1483 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 090030 SVRARX IAC005-090100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 730 PM CDT SAT MAY 8 2004 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLAMAKEE COUNTY IN NORTHEAST IOWA * UNTIL 800 PM CDT * AT 730 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL OVER RED BARN CAMPGROUND...OR ABOUT OVER LANSING. THE SEVERE THUNDERSTORM WAS MOVING EAST AT 20 MPH. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. LAT...LON 4342 9130 4329 9127 4330 9110 4344 9124 $$ BOYNE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:40 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, May 8, 3:40 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 340 PM CDT SAT MAY 8 2004 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT SEVERE WEATHER THREATS FOR TONIGHT AND SUNDAY NIGHT ARE THE MAIN FORECAST CONCERNS WITH THIS PACKAGE. AT 3 PM...A SURFACE WARM FRONT EXTENDED FROM DUBUQUE IOWA TO SIOUX CITY IOWA. A SCATTERED TO BROKEN DECK OF CUMULUS CLOUDS WERE SEEN IN THE WARM SECTOR...BUT TEMPERATURES ALOFT ARE CURRENTLY TOO WARM FOR ANY VERTICAL DEVELOPMENT. MEANWHILE...NORTH OF THIS WARM FRONT SCATTERED SHOWERS ARE BEGINNING TO DEVELOP FROM SIOUX CITY IOWA NORTHEAST TO MANKATO MINNESOTA. THE MOST UNSTABLE CAPES ARE CURRENTLY RUNNING 1000 TO 2000 J/KG ACROSS SOUTHERN MINNESOTA... NORTHERN IOWA...AND SOUTHWEST WISCONSIN. IN ADDITION...THE 0-6KM SHEAR IS OVER 50 KNOTS FROM EASTERN SOUTH DAKOTA EAST ACROSS SOUTHERN MINNESOTA. CORFIDI VECTORS SHOWS THAT THESE STORMS WILL TRANSLATE EAST INTO OUR AREA LATE THIS AFTERNOON AND EVENING. WITH OUR AREA BEING NORTH OF THE SURFACE WARM FRONT...OUR MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL. CONSENSUS FROM THE SURROUNDING OFFICES IS THAT THE ETA LOW LEVEL JET IS LOCATED TO FAR SOUTH AND WE PREFER THE GFS LOW LEVEL JET. WITH THIS IN MIND...WE WILL LIKELY SEE YET ANOTHER MESOSCALE CONVECTIVE COMPLEX DEVELOP ACROSS NORTHWEST NEBRASKA AND EASTERN SOUTH DAKOTA AND THIS SYSTEM WILL ALSO MOVE EAST ACROSS THE AREA DURING THE OVERNIGHT. THIS WILL BE VERY SIMILAR TO WHAT WE SAW LAST NIGHT. WE MAY ALSO SEE SCATTERED REPORTS OF LARGE HAIL. ON SUNDAY...A WARM WILL MOVE NORTH THROUGH THE FORECAST AREA. SURFACE BASED CAPES WILL CLIMB TO AROUND 3000 J/KG. HOWEVER...THE AIR MASS ALOFT WILL BE RATHER WARM ALOFT. THIS WILL PRODUCE CINS OF 50 TO 100 J/KG. THIS CAP SHOULD BE SUFFICIENTLY STRONG ENOUGH THAT THERE WILL BE LITTLE CONVECTION DURING THE AFTERNOON. WE WILL MOST LIKELY HAVE TO WAIT UNTIL THE SURFACE COLD FRONT TO GET CLOSER TO THE AREA. BOTH THE MODELS SHOW THAT THE COLD FRONT WILL NOT MOVE INTO SOUTHEAST MINNESOTA AND NORTH CENTRAL WISCONSIN UNTIL AFTER MIDNIGHT SUNDAY...AND THROUGH THE REMAINDER OF THE AREA ON MONDAY MORNING. THIS WILL LIMIT THE AMOUNT OF INSTABILITY ALONG AND AHEAD OF THE FRONT. THE 0-6KM SHEAR ALONG THE FRONT IS WEAKENING WITH TIME. AS A RESULT...THE SEVERE WEATHER THREAT APPEARS TO BE SOMEWHAT LIMITED AT THIS TIME...BUT WE WILL HAVE TO CONTINUE TO WATCH THIS CLOSELY. RIGHT NOW IT APPEARS THAT THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .LONG TERM...WEDNESDAY THROUGH SATURDAY THE MEDIUM RANGE MODELS ARE CONTINUING TO SHOW A 500 MB TROUGH ACROSS THE WESTERN UNITED STATES. THIS TROUGH MOVES SLOWLY EAST AND SEVERAL SHORT WAVE TROUGHS EJECT OUT OF THE BASE OF THE BROAD 500 MB TROUGH. ABUNDANT GULF MOISTURE WILL BE BROUGHT NORTHWARD INTO THE REGION. THE COLD FRONT WHICH WILL BE MOVING THROUGH THE UPPER MISSISSIPPI VALLEY IS ABOUT 18 TO 24 HOURS SLOWER THAN THE PREVIOUS MODEL RUNS. THIS MAKES A LOT SENSE CONSIDERING THE STRENGTH OF THE UPPER LEVEL RIDGE ALONG THE EAST COAST. THIS COLD FRONT WILL HAVE TO WATCHED FOR THE POSSIBILITY OF SEVERE WEATHER FROM WEDNESDAY INTO THURSDAY. ON FRIDAY AND SATURDAY...AN UPPER LEVEL TROUGH WILL BE LOCATED ACROSS THE AREA. THIS TROUGH WILL BRING BELOW NORMAL TEMPERATURES TO THE REGION. IN ADDITION A COLD FRONT MOVING EAST THROUGH THE REGION ON SATURDAY...THIS FRONT WILL PROVIDE A CHANCE OF SHOWERS. && .ARX...WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. WI...NONE. && BOYNE
Hazardous weather outlook, May 8, 11:40 AM CDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1140 AM CDT SAT MAY 8 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-091000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS... CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD... NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN... RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON... WINONA 1140 AM CDT SAT MAY 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A NEARLY STATIONARY FRONT ACROSS NORTHERN IOWA AND NORTHERN ILLINOIS WILL SERVE AS THE FOCUS FOR MORE SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON...AND TONIGHT. A LOW LEVEL JET AND AMPLE INSTABILITY NORTH OF THE SURFACE FRONT WILL HELP THUNDERSTORMS BLOSSOM IN THIS AREA. SOME OF THESE STORMS COULD BECOME SEVERE...WITH THE MAIN THREAT BEING LARGE HAIL. ALSO...THE RECENT RAINFALL HAS SATURATED SOME AREA GROUNDS...AND ADDITIONAL RAINFALL COULD CAUSE LOCALIZED FLOODING. THE SHOWERS AND STORMS ARE EXPECTED TO START DEVELOPING AFTER 4 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL APPROACH THE UPPER MISSISSIPPI RIVER VALLEY FROM THE NORTHERN PLAINS ON SUNDAY AFTERNOON AND EVENING...TRIGGERING MORE SHOWERS AND THUNDERSTORMS. GOOD INSTABILITY AND A FAVORABLE LOW LEVEL JET COULD HELP ANY THUNDERSTORM THAT DEVELOPS REACH SEVERE CRITERIA...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING... AND THEN AGAIN LATE SUNDAY AFTERNOON AND NIGHT. RABERDING
In the hours before
Local storm report, May 8, 5:36 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
536 PM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL FAIRBANK 42.64N 92.05W
05/08/2004 0.75 INCH FAYETTE IA PUBLIC
&&
BOYNELocal storm report, May 8, 6:31 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
631 PM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 7 W VIROQUA 43.56N 91.03W
05/08/2004 0.50 INCH VERNON WI LAW ENFORCEMENT
&&
BOYNELocal storm report, May 8, 7:12 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
712 PM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL 2 S NEW ALBIN 43.47N 91.29W
05/08/2004 1.50 INCH ALLAMAKEE IA PUBLIC
0709 PM HAIL NEW ALBIN 43.50N 91.29W
05/08/2004 0.88 INCH ALLAMAKEE IA PUBLIC
&&
BOYNEThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:28 PM CDT | Severe Thunderstorm Warning | ARX | Floyd | 32 min |
| May 8, 8:03 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw | 42 min |
| May 8, 8:29 PM CDT | Severe Thunderstorm Warning | ARX | Howard, Winneshiek | 61 min |
| May 8, 8:52 PM CDT | Flash Flood Warning | ARX | Allamakee | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.